Indiana, 2001

Damaging Winds in Indiana, July 8, 2001

July 8, 2001 · NWS IND · 33 events in 31 counties and zones

Early in the afternoon of July 8, an squall line developed over northwest Illinois and accelerate southeastward across the IND CWA . Dew points in the mid 70s were pooled south of a stationary front that was located across Northern Indiana and the upper dynamics were strong for July with strong uni-directional shear present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$110,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Early in the afternoon of July 8, an squall line developed over northwest Illinois and accelerate southeastward across the IND CWA . Dew points in the mid 70s were pooled south of a stationary front that was located across Northern Indiana and the upper dynamics were strong for July with strong uni-directional shear present. These ingredients resulted in a derecho event during the late afternoon and evening across Central Indiana. Trees were down across most of the counties in the IND CWA. Structural damage was not widespread, however as it was limited to trees falling on cars and houses and broken windows at the Kokomo Courthouse. An 18 year old girl had her neck broken as a tree fell on her car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:20 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 8, 2:20 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SUN JUL 8 2001

AREA WL CONT TO BE UNDER THE INFLUENCE OF NWLY UPPR FLOW FOR THE NEXT
FEW DAYS AS MINOR IMPULSES MOV THRU THE FLOW. WL FRONTAL SYS
CURRENTLY OVR THE NERN CWA IS XPCTD TO SAG SWD TO NR THE SRN CWA
BORDER BY MON AFT. FCST FOCUS CENTERS MAINLY ON PCPN THREAT.

CURRENT RADAR SHOWS SOME LINGERING LT RAIN OVR THE SERN CWA IN THE
WAKE OF MCS...WHILE A FEW STORMS ARE DVLPG OVR THE NERN CWA S OF
KMIE. ANOTHER TSTM COMPLEX BEGINNING TO ACCELERATE SEWD ACRS NWRN IL.
BEST INSTABILITY AXIS CURRENTLY LIES FM WC IL TO NR KCVG WHERE LI/S
ARE ABOUT -9. THINK COMPLEX IN NW IL WL BEGIN TO MAKE THE TURN SE
WITH TIME AS IT BLDS INTO BETTER INSTABILITY. MODEST LO LVL JET...ON
THE ORDER OF 20-25 KTS...WL BE POINTED TOWARDS THE SWRN CWA TONIGHT.
BASED ON ABV...WL BE GOING WITH LIKELY POPS OVR THE SWRN THIRD OF CWA
TONIGHT...AND CHC POPS FURTHER NE. DUE TO THE HI INSTABILITY WL
MENTION SVR IN THE LIKELY POPS AREAS. WL ALSO MENTION HEAVY RAIN IN
THOSE ZONES...ALTHOUGH WL HOLD OFF ON A FLASH FLOOD WATCH AS LO LVL
JET DOESN/T LOOK ALL THAT IMPRESSIVE TONIGHT. APPEARS NEW WW WIBIS
SHORTLY TO REPLACE WS 525. WL SENT ZONES EARLY TO ACCOUNT FOR THIS.

WL CONT WITH CHC POPS OVR THE SW THIRD ON MON AS INSTABILITY AHEAD OF
FNT REMAINS QUITE HI WITH LI/S DOWN TO ABOUT -9. WL ALSO PUT IN SOME
POPS FOR MON EVEN OVR THE FAR SW ZONES AS FNT WL STILL BE IN THE
AREA. AS IT LOOKS NOW...FNT SHOULD BE FAR ENOUGH S OF CWA BY TUES TO
KEEP POPS OUT AT THAT TIME.

NGM MOS TEMPS MAY BE A LTL TOO WARM IN THE LTR PDS...BUT OVERALL
NUMBERS LOOK REASONABLE.

.IND...NONE.
JAS

In the hours before

Local storm report, Jul 8, 1:02 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
102 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 AM    5 E CAMBY                 IN   WIND DAMAGE
07/08/01   MARION                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. 50 FOOT
                                          TREE FELL ON HOUSE AT
                                          MANN RD. AND SOUTHPORT
                                          RD.
Special weather statement, Jul 8, 1:31 PM EST, 2 hours 56 minutes before
INZ028>030-035>049-051>057-060>065-067>072-082000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
131 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL
AND SOUTHERN INDIANA UNTIL 300 PM EST...

NO WARNINGS WERE IN EFFECT AT 125 PM EST...AND NO SEVERE WEATHER HAS
BEEN REPORTED TO THE INDIANAPOLIS NATIONAL WEATHER SERVICE OFFICE
SINCE NOON.

HOWEVER, THE WARM AND HUMID AIRMASS...COMBINED WITH A STATIONARY
FRONT THROUGH CENTRAL INDIANA...COULD RESULT IN THE
REFORMATION OF NEW THUNDERSTORMS IN THE WATCH AREA.

AT 125 PM EST SHOWERS WERE STILL LINGERING EAST OF GREENSBURG AND
NORTH VERNON IN SOUTHEAST INDIANA.
<
A NEW THUNDERSTORM WITH INTENSE CLOUD TO GROUND LIGHTNING AND HEAVY
RAIN BETWEEN MUNCIE AND NEW CASTLE WAS EXPECTED TO MOVE EAST OF
SUMMIT LAKE SATE PARK BY 2 PM EST.

CURRAN
Local storm report, Jul 8, 3:00 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST SUN JUL 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    ROCKLANE                  IN   WIND DAMAGE
07/08/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. UPROOTED
                                          TREES SOUTH AND EAST OF
                                          FRANKLIN RD AND
                                          ROCKLANE RD.  30X60
                                          FOOT PARTY TENT
                                          WEIGHTED WITH SANDBAGS
                                          LANDED UPSIDE DOWN ON
                                          HOUSE.
Special weather statement, Jul 8, 3:13 PM EST, 1 hour 14 minutes before
INZ021-028>031-035>049-051>057-060>065-069>072-082115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MUCH OF CENTRAL
AND SOUTHERN INDIANA UNTIL 900 PM EST...

NO WARNINGS WERE IN EFFECT AT 300 PM EST...HOWEVER, THE WARM AND
HUMID AIRMASS COULD RESULT IN THE REDEVELOPMENT OF NEW THUNDERSTORMS
IN THE WATCH AREA.

AT 315 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE
BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE
CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS.

SOME OF THESE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND
EVENING WILL BE POSSIBLE OF PRODUCING LARGE HAIL...DANGEROUS
LIGHTNING AND DESTRUCTIVE WINDS.
Special weather statement, Jul 8, 3:37 PM EST, 50 minutes before
INZ028-029-035-043-082130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL
AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST...

NO WARNINGS WERE IN EFFECT AT 330 PM EST...HOWEVER, THUNDERSTORMS
ARE INTENSIFYING RAPIDLY IN EASTERN ILLINOIS.  70 MPH WINDS HAD
CAUSED CONSIDERABLE WIND DAMAGE IN ILLINOIS EARLIER THIS
AFTERNOON.

THE WARM AND HUMID AIRMASS COULD RESULT IN THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WIND GUSTS OF 80 TO 90 MPH.

AT 330 PM EST...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE
BEGINNING TO MOVE INTO NORTHWEST SECTIONS OF THE REGION...AROUND THE
CARBONDALE...LAFAYETTE AND CRAWFORDSVILLE AREAS. THUNDERSTORMS WITH
DANGEROUS LIGHTNING TORRENTIAL RAINS AND GUSTY WINDS WILL MOVE INTO
THE LAFAYETTE...ATTICA...AND WILLIAMSPORT AREAS BY 430 PM EST.

STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON.

CURRAN
Special weather statement, Jul 8, 4:20 PM EST, 7 minutes before
INZ030-036>042-045>049-054>057-065-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF CENTRAL
AND PARTS OF SOUTHERN INDIANA UNTIL 900 PM EST...

AT 415 PM EST...RADAR WAS INDICATING NUMEROUS THUNDERSTORMS POPPING
UP MAINLY NORTH OF INTERSTATE 70 FROM GREENFIELD TO ROCKVILLE AND
NORTH TO KOKOMO. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST
AROUND 30 MPH. THUNDERSTORMS WILL REACH DOWNTOWN INDIANAPOLIS AND
SHELBYVILLE BY 430 PM. THESE STORMS ARE CAPABLE OF PRODUCING BRIEF
PERIODS OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH. THESE
STORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH 6 PM.

STAY TUNED FOR THE ISSUANCE OF WARNINGS LATER THIS AFTERNOON.

The radar

The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
July 8, 4:27 PM EST to 4:29 PM EST
Where
Fountain County, Covington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -87.400

Thunderstorm Wind, Warren

When
July 8, 4:27 PM EST to 4:29 PM EST
Where
Warren County, Williamsport
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -87.300

Thunderstorm Wind, Vermillion

When
July 8, 4:35 PM EST to 4:37 PM EST
Where
Vermillion County, 2 mi N of Eugene
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.000, -87.483

Thunderstorm Wind, Fountain

When
July 8, 4:43 PM EST to 4:44 PM EST
Where
Fountain County, Mellott
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -87.150

Thunderstorm Wind, Tippecanoe

When
July 8, 4:50 PM EST to 4:52 PM EST
Where
Tippecanoe County, Lafayette
Measured
50 kt (58 mph)
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
40.417, -86.867

Thunderstorm Wind, Carroll

When
July 8, 5:00 PM EST to 5:02 PM EST
Where
Carroll County, Burlington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -86.400

Thunderstorm Wind, Parke

When
July 8, 5:00 PM EST to 5:02 PM EST
Where
Parke County, Rockville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -87.233

Thunderstorm Wind, Montgomery

When
July 8, 5:00 PM EST to 5:15 PM EST
Where
Montgomery County, Wingate
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -87.067

Thunderstorm Wind, Clinton

When
July 8, 5:05 PM EST to 5:10 PM EST
Where
Clinton County, Mulberry
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.350, -86.667

Thunderstorm Wind, Hendricks

When
July 8, 5:14 PM EST to 5:15 PM EST
Where
Hendricks County, Pittsboro
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.867, -86.467

Thunderstorm Wind, Howard

When
July 8, 5:15 PM EST to 5:20 PM EST
Where
Howard County, Greentown
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.483, -85.967

Thunderstorm Wind, Tipton

When
July 8, 5:20 PM EST to 5:30 PM EST
Where
Tipton County, Groomville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -86.200

Thunderstorm Wind, Putnam

When
July 8, 5:25 PM EST to 5:45 PM EST
Where
Putnam County, Russellville
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -86.983

Thunderstorm Wind, Hendricks

When
July 8, 5:28 PM EST to 5:30 PM EST
Where
Hendricks County, 2 mi N of Brownsburg
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.883, -86.400

Thunderstorm Wind, Boone

When
July 8, 5:30 PM EST to 5:40 PM EST
Where
Boone County, Lebanon
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.467

Thunderstorm Wind, Marion

When
July 8, 5:32 PM EST to 5:40 PM EST
Where
Marion County, (Ind)indnpls Intl Ar
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
39.733, -86.283

Thunderstorm Wind, Madison

When
July 8, 5:35 PM EST to 5:41 PM EST
Where
Madison County, Summitville
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -85.633

Thunderstorm Wind, Hamilton

When
July 8, 5:50 PM EST to 5:52 PM EST
Where
Hamilton County, Carmel
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.983, -86.133

Thunderstorm Wind, Johnson

When
July 8, 5:59 PM EST to 6:07 PM EST
Where
Johnson County, Franklin
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.483, -86.050

Thunderstorm Wind, Delaware

When
July 8, 6:00 PM EST to 6:02 PM EST
Where
Delaware County, Muncie
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.183, -85.400

Thunderstorm Wind, Morgan

When
July 8, 6:00 PM EST to 6:02 PM EST
Where
Morgan County, Morgantown
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.367, -86.267

Thunderstorm Wind, Hancock

When
July 8, 6:07 PM EST to 6:10 PM EST
Where
Hancock County, Greenfield
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
39.783, -85.783

Thunderstorm Wind, Henry

When
July 8, 6:10 PM EST to 6:12 PM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.367

Thunderstorm Wind, Rush

When
July 8, 6:17 PM EST to 6:19 PM EST
Where
Rush County, Gings
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -85.367

Thunderstorm Wind, Randolph

When
July 8, 6:20 PM EST to 6:22 PM EST
Where
Randolph County, Losantville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.017, -85.183

Thunderstorm Wind, Bartholomew

When
July 8, 6:29 PM EST to 6:31 PM EST
Where
Bartholomew County, 7 mi NW of Columbus
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -85.933

Thunderstorm Wind, Monroe

When
July 8, 6:40 PM EST to 6:42 PM EST
Where
Monroe County, Bloomington
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.167, -86.517

Thunderstorm Wind, Greene

When
July 8, 6:42 PM EST to 6:44 PM EST
Where
Greene County, Worthington
Measured
60 kt (69 mph)
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
39.117, -86.983

Thunderstorm Wind, Decatur

When
July 8, 6:45 PM EST to 6:47 PM EST
Where
Decatur County, Westport
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -85.583

Thunderstorm Wind, Martin

When
July 8, 7:00 PM EST to 7:02 PM EST
Where
Martin County, Loogootee
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -86.900

Thunderstorm Wind, Jackson

When
July 8, 7:05 PM EST to 7:11 PM EST
Where
Jackson County, Freetown
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -86.117

Thunderstorm Wind, Daviess

When
July 8, 7:15 PM EST to 7:17 PM EST
Where
Daviess County, Washington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -87.167

Thunderstorm Wind, Lawrence

When
July 8, 7:15 PM EST to 7:17 PM EST
Where
Lawrence County, Bedford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252737, 5252821, 5252822, 5252823, 5252824, 5252826, 5252827, 5252830, 5252825, 5252828, 5252829, 5252831, 5252832, 5252833, 5252834, 5252835, 5252836, 5252837, 5252838, 5252840, 5252841, 5252839, 5252842, 5252845, 5252843, 5252844, 5252846, 5252847, 5252848, 5252849, 5252850, 5252851, 5252852.